Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Newport/Morehead City, NC

October 4, 2004Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 4, 2004, 12:33 AM EDT for Lenoir County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 12:33 AM EDT (04:33 UTC)
Expired
Oct 4, 2004, 1:00 AM EDT
In force
27 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Lenoir County, NC

The radar

The Morehead City radar (KMHX), 77 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 040433
SVRMHX
NCC107-040500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1233 AM EDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 100 AM EDT

* AT 1231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHEAST OF JONESTOWN...OR 7 MILES SOUTH
  OF KINSTON...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LENOIR COUNTY AROUND 1250 AM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3509 7769 3526 7767 3526 7743 3523 7747
      3524 7750 3523 7753 3516 7752 3514 7755
      3508 7759

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 9:02 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 3, 9:02 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
902 PM EDT SUN OCT 3 2004

.SHORT TERM (REST OF TONIGHT)
NO UPDATE PLANNED. MOST OF CONVECTION WITH SHRT WV HAS DIMINISHED OR
MOVED OFFSHORE TO S BUT STILL SOME WDLY SCT ACTIVITY TO NW. LATEST
MESO MODELS ALSO INDICATE SOME LIFT OVER ERN NC THRU 06-09Z...THUS
PREFER TO KEEP CURRENT FCST OF 30/40 POPS FOR TONIGHT. REST OF FCST
OK.

&&

.AVIATION...VSBYS HAVE BEGUN TO DROP WITH 3-5SM SHOWING UP AT LOCAL
ASOS STATIONS. EXPECT CONDITIONS TO DETERIORATE OVERNIGHT...WITH IFR
AND POSSIBLE LIFR OF 1/2SM IN FOG TOWARDS SUNRISE WITH CEILINGS
DROPPING TO AROUND 500-1000FT. SCT SHRA/TSRA DEVELOPING ACROSS THE
REGION WILL CONTINUE THROUGH MIDNIGHT AND COULD BRING BRIEF PRECIP
OVER THE EWN REGION. FOR MON...LOW CLOUD DECKS WILL SCATTER OUT
AFTER SUNRISE.

&&

.MARINE...LATEST BUOY AND C-MAN STATION OBSERVATIONS AS OF 8 PM SHOW
SEAS AROUND 2-3FT AND WINDS 5-10KT S OF CAPE HATTERAS...AND 10-15KT
NORTH. RADAR IMAGES SHOW SCT SHRA/TSRA INLAND...THOUGH SOME OF THIS
ACTIVITY COULD DRIFT OVER THE SOUNDS AND/OR OFFSHORE OVERNIGHT. NO
SIG CHANGES FROM PREV FCST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

PUBLIC...JBM
MARINE/AVAITION...SJ
Hazardous weather outlook, Oct 3, 4:09 AM EDT, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 AM EDT SUN OCT 3 2004

NCZ029-044>047-079>081-090>095-098-103-104-040806-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
409 AM EDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES
NORTH OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A REINFORCING COLD FRONT WILL MOVE THROUGH THE REGION ON MONDAY
NIGHT OR EARLY TUESDAY BUT NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WS

In the hours before

Special weather statement, Oct 3, 10:54 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1054 PM EDT SUN OCT 3 2004

NCZ044-079-080-091>093-040400-
BEAUFORT-JONES-LENOIR-GREENE-CRAVEN-PITT-
1054 PM EDT SUN OCT 3 2004

...STRONG THUNDERSTORMS WILL AFFECT PITT...CRAVEN...GREENE...
LENOIR...JONES AND BEAUFORT COUNTIES UNTIL MIDNIGHT EDT...

AT 1054 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM LA GRANGE TO 14
MILES NORTHWEST OF NEW BERN...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR TUSCARORA AT 1100 PM EDT...JASPER AT 1105
PM EDT...GRIFTON AT 1110 PM EDT...RIVER BEND AT 1115 PM EDT...TRENT
WOODS AT 1145 PM EDT...VANCEBORO AT MIDNIGHT EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE GREENVILLE...KINSTON AND SNOW HILL.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Local storm report, Oct 3, 11:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1141 PM EDT SUN OCT 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HAIL             7 NW KINSTON            35.35N 77.68W
10/03/2004  0.50 INCH        GREENE             NC   LAW ENFORCEMENT

&&

WS
Special weather statement, Oct 4, 12:01 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1201 AM EDT MON OCT 4 2004

NCZ044-091>093-040500-
JONES-LENOIR-CRAVEN-PITT-
1201 AM EDT MON OCT 4 2004

...STRONG THUNDERSTORMS WILL AFFECT PITT...CRAVEN...LENOIR AND JONES
COUNTIES UNTIL 100 AM EDT...

AT 1201 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES SOUTH
OF GREENVILLE TO 8 MILES SOUTHWEST OF KINSTON...MOVING EAST AT 5
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GRANGERS AT 1210 AM
EDT...DEEP RUN AT 1215 AM EDT...SHELMERDINE AT 1245 AM EDT...WYSE
FORK AT 100 AM EDT..

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 11:31 PM EDTFlash Flood WarningMHXLenoir119 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.